Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX

May 28, 1997Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 1997, 5:45 PM CDT for Gaines County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 5:45 PM CDT (22:45 UTC)
Expired
May 28, 1997, 6:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS1 KMAF 282246 RRA
SVRMAF
TXC165-282330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
545 PM CDT WED MAY 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...WESTERN AND CENTRAL GAINES COUNTY
 
AT 542 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR AND SPOTTER REPORTS 19 MILES WEST OF SEMINOLE OR 5
MILES SOUTH OF HIGGINBOTHAM MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...REMAINING
NORTH OF HIGHWAY 180.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF
EUNICE OR ABOUT 5 MILES SOUTHEAST OF NADINE MOVING SOUTHEAST
AT 15 MPH...AND WILL EXIT GAINES COUNTY BY 610 PM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

RRF/TAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:37 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:37 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
236 PM CDT WED MAY 28 1997

KMAF 88D SHOWS WDLY SCT TSRA FIRING OVER DAVIS MTNS ATTM. NEARLY BKN
CU FIELD OVER NRN PERMIAN BASIN INDICATES CAP LONG GONE. WITH SUCH
WIDESPREAD OVERTURNING AND A LACK OF ANY CLEAR SFC BNDY...EXPECT
WEAK...WDLY SCT TSRA (AT BEST) OVER PERMIAN BASIN TNGT. BETTER CHC
OF ORGANIZED CONVECTION OMTNS. THIS TSRA SHOULD PROPAGATE SE WITH NW
FLOW ALOFT. GOOD DIRECTIONAL SHEAR WITH E-SE SFC FLOW...AND CAPES
APPROACHING 2000 J/KG ATTM SUGGEST SVR WX PSBL WITH TSRA THAT PUSH
OFF MTNS INTO HIER DWPTS THIS EVE (SEE SWODY1). BIG QUESTION IS HOW
FAR STORMS WILL PROPAGATE FROM MTNS. APPEARS SUSTAINED CONVECTION
MORE LIKELY N OF FA AHEAD OF SPEED MAX DIVING SE OVER SRN CO/NRN NM.
CLOSER TO HOME...15Z RUC INDICATES THETA-E AXIS HUGGING DAVIS/GDP
MOUNTAINS THIS EVE...WHICH SUGGESTS STORMS WOULD NOT LIKELY LAST
LONG AFTER PUSHING OFF MTNS THIS FAR S. WILL KEEP CHC POPS INVOF
MTNS AND SLGT CHC ELSEWHERE. WENT CLOSE TO WARMER FWC LOWS AS MOIST
UPSLOPE FLOW WILL KEEP DWPTS UP OVERNIGHT. COULD SEE SOME PATCHY
MRNG LOW CLDS ERN ZONES. COORDINATED WITH LBB.

MAF  62/88  2/1
CNM  62/91  3/1
MRF  57/85  3/1
P07  064/92  -/1

TJT

In the hours before

Special weather statement, May 28, 5:25 PM CDT, 20 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CA
BLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.
Special weather statement, May 28, 5:25 PM CDT, 20 minutes before
TXZ045>054-059>073-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
524 PM CDT (424 PM MDT) WED MAY 28 1997

...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE PERMIAN
   BASIN OF TEXAS AND LEA COUNTY IN NEW MEXICO

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS...GAINES-DAWSON-BORDEN-
ANDREWS-MARTIN-HOWARD-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK...
AND FOR LEA COUNTY IN NEW MEXICO.

SOME CITIES AND COMMUNITIES INCLUDED IN THE TORNADO WATCH INCLUDE
MIDLAND...ODESSA...HOBBS...LOVINGTON...LAMESA...SEMINOLE...ANDREWS
BIG SPRING...WINK...AND KERMIT.

AN UNSTABLE AIRMASS IS IN PLACE OVER THE AREA. THE POTENTIAL
FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND
ISOLATED TORNADOES WILL CONTINUE IN AND NEAR THE WATCH AREA THIS
EVENING.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN
AND NEAR THE WATCH AREA.  IT DOES NOT MEAN THAT SEVERE WEATHER OR
TORNADOES ARE IMMINENT OR OCCURRING.  RESIDENTS SHOULD REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS AND REMAIN INFORMED THIS
EVENING BY LISTENING TO YOUR NOAA WEATHER RADIO...LOCAL
RADIO...COMMERCIAL OR CABLE TELEVISION FOR THE LASTEST WEATHER
INFORMATION AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:45 PM CDTSevere Thunderstorm WarningMAFJeff Davis45 min
May 28, 3:18 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis62 min
May 28, 3:18 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis62 min
May 28, 4:50 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 28, 5:11 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
May 28, 6:08 PM CDTTornado WarningMAFAndrews47 min
May 28, 6:38 PM CDTTornado WarningMAFEctor47 min
May 28, 6:57 PM CDTTornado WarningMAFAndrews48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.